Publications and Preprints

Inertia of Loewner Matrices
Rajendra Bhatia, Shmuel Friedland and Tanvi Jain
Given positive numbers $p_1 < p_2 < \cdots < p_n,$ and a real number $r$ let $L_r$ be the $n \times n$ matrix with its $i,j$ entry equal to $(p_i^r-p_j^r)/(p_i-p_j).$ A well-known theorem of C. Loewner says that $L_r$ is positive definite when $0 < r < 1.$ In contrast, R. Bhatia and J. Holbrook, (Indiana Univ. Math. J, 49 (2000) 1153-1173) showed that when $1 < r < 2,$ the matrix $L_r$ has only one positive eigenvalue, and made a conjecture about the signatures of eigenvalues of $L_r$ for other $r.$ That conjecture is proved in this paper.

isid/ms/2015/12 [fulltext]

Click here to return to Preprints Page